Blizzard, Dewey
- When
- December 25, 3:35 PM CST to December 26, 11:00 AM CST
- Where
- Dewey forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.157, -100.872 (the zone’s center; the record gives no point)
An intense surface low pressure area moved from northeast Colorado to South Dakota from the 24th through the 26th. This storm first brought record breaking heavy rain along with heavy icing, which resulted in widespread tree and power line damage to the area.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An intense surface low pressure area moved from northeast Colorado to South Dakota from the 24th through the 26th. This storm first brought record breaking heavy rain along with heavy icing, which resulted in widespread tree and power line damage to the area. The rain and freezing rain then changed over to snow along and west of the Missouri River during the late afternoon and evening of the 25th. As the system continued moving northeast, snow moved east across the rest of the region through the morning hours of the 26th.
Many roads were closed and/or required a No Travel Advisory due to the snow and/or ice. One such road closure involved Interstate-90 from Wyoming to Chamberlain, SD on Sunday night, the 25th. Many motorists were stranded during the storm. A vehicle containing 4 adults, a child, and their dog became stuck in a ditch. The party waited overnight for a total of 12 hours in blizzard conditions before being rescued. During this time, the temperature fell from 38 degrees to 8 degrees in matter of minutes.
Snowfall amounts of 4 to 18 inches were reported along and west of the Missouri River, while generally 1 to 2 inches fell from east of the river to the Minnesota border. Some of the highest snowfall amounts include: 6 inches at Murdo and Mobridge, 8 inches at Pollock, 9 inches at Timber Lake, 13 inches 8 miles southwest of Keldron, 15 inches 6 miles southeast of McIntosh, 16 inches at McLaughlin, and 18 inches 14 miles northeast of Isabel. High wind gusts of 60 to 70 mph brought blizzard conditions to much of the region from the late afternoon on the 25th into the afternoon hours of the 26th. Specifically, winds gusted to 67 mph near Clear Lake and 70 mph at Pierre.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 25, 2:31 PM CST, 1 hour 4 minutes earlier.
Area Forecast Discussion
National Weather Service Aberdeen SD
231 PM CST Sun Dec 25 2016
.SHORT TERM...(This Evening through Tuesday Night)
Issued at 230 PM CST Sun Dec 25 2016
Other than a 3 to 5 hour slow down in the evolution of this system,
the overall trends remain as expected. Heavy rain, thunderstorms,
and freezing rain are being reported across the area this afternoon.
Most spots are fluctuating between 32 and 34 degrees, so right on
the cusp of frozen precip. Due to the uncertainty in local temps I
went ahead and left the current headlines alone since many areas are
still receiving a mix of sleet and freezing rain. Precip has been
heavy with recorded amounts of up to an inch of qpf.
Blizzard conditions across the west will likely not be realized
until between 0z and 6z due to the delay in system movement even
though snow will begin across north central SD this afternoon. Winds
are still expected to gust as high as 65 mph with strongest winds
near the Missouri River. Areas east of the blizzard warning will
experience some lingering light precip into early Monday morning.
Additional freezing rain/snow is possible. There is also an upslope
component along the Sisseton Hills and I-29 that needs to be
considered. The transition from rain/freezing rain to snow, with 1-2
inch accumulations in Marshall, Day, and Roberts counties will need
to be monitored as blizzard conditions are not out of the question.
As precip ends, winds will be the main concern and an advisory may
become necessary for Monday.
The system will exit Monday afternoon with quieter weather expected
through Tuesday.
.LONG TERM...(Wednesday through Sunday)
Issued at 230 PM CST Sun Dec 25 2016
No major changes expected for the extended. Temps will be normal to
above normal for most of the period, with a cooling trend towards
New Years Day. Pattern is fairly progressive with no real cold air
hints until late. Mostly dry conditions look to prevail as well.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1129 AM CST Sun Dec 25 2016
A major winter storm will move through the area bringing mainly IFR
conditions, freezing rain, snow and possibly a thunderstorm.
Conditions will worsen through the afternoon and evening as
precipitation becomes more widespread and cigs lower. Strong
northwest winds will develop later tonight with some blowing snow
possible late, especially near KMBG.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Blizzard Warning until noon CST /11 AM MST/ Monday for SDZ003-
004-009-015-033.
Ice Storm Warning until 6 AM CST Monday for SDZ005>008-010-011-
016>023-034>037.
Freezing Rain Advisory until 6 AM CST Monday for SDZ045-048-051.
MN...Ice Storm Warning until 6 AM CST Monday for MNZ039-046.
&&
SHORT TERM...Wise
LONG TERM...Scarlett
AVIATION...ScarlettHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 449 AM CST SUN DEC 25 2016 SDZ003-004-009-015-033-261100- CORSON-CAMPBELL-WALWORTH-DEWEY-STANLEY- 449 AM CST SUN DEC 25 2016 /349 AM MST SUN DEC 25 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT FREEZING DRIZZLE...FREEZING RAIN AND PERHAPS EVEN SOME SLEET IS EXPECTED FOR PARTS OF THE AREA EARLY THIS MORNING. THERE WILL BE A SHIFT TO MODERATE TO HEAVY SNOW BY THIS AFTERNOON. EXPECT BLIZZARD CONDITIONS TO DEVELOP THIS EVENING AND THEN DIMINISH AROUND NOON MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG NORTHWEST WINDS ALONG WITH AREAS OF BLOWING SNOW CAN BE EXPECTED ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED, HOWEVER PRECIPITATION REPORTS WOULD BE GREATLY APPRECIATED. MNZ039-046-SDZ007-008-011-021-261100- TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-GRANT- 449 AM CST SUN DEC 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT FREEZING DRIZZLE EARLY THIS MORNING WITH FREEZING RAIN ARRIVING AROUND MID MORNING. THE FREEZING RAIN COULD LAST INTO THE LATE AFTERNOON HOURS. LIGHT SNOW AND STRONG WINDS ARE ALSO EXPECTED TO DEVELOP ACROSS THE AREA LATER TONIGHT INTO MONDAY MORNING. TOTAL ICE ACCUMULATIONS OF 1/4 OF AN INCH ARE EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOW, WITH AREAS OF BLOWING SNOW CAN BE EXPECTED MONDAY MORNING. SNOWFALL AMOUNTS AROUND AN INCH IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED, HOWEVER PRECIPITATION REPORTS WOULD BE GREATLY APPRECIATED. SDZ005-006-010-016>020-022-023-034>037-045-048-051-261100- MCPHERSON-BROWN-EDMUNDS-POTTER-FAULK-SPINK-CLARK-CODINGTON-HAMLIN- DEUEL-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 449 AM CST SUN DEC 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT FREEZING DRIZZLE EARLY THIS MORNING WITH FREEZING RAIN ARRIVING AROUND MID MORNING. WARMER TEMPERATURES AROUND NOON SHOULD CHANGE FREEZING RAIN OVER TO RAIN. WITH TEMPERATURES FALLING OVERNIGHT...ANY WET SURFACES HAVE THE POTENTIAL TO REFREEZE. LIGHT SNOW AND STRONG WINDS ARE ALSO EXPECTED TO DEVELOP ACROSS THE AREA LATER TONIGHT INTO MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SNOW, WITH AREAS OF BLOWING SNOW CAN BE EXPECTED MONDAY MORNING. SNOWFALL AMOUNTS AROUND AN INCH IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED, HOWEVER PRECIPITATION REPORTS WOULD BE GREATLY APPRECIATED. SD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
952 AM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM FREEZING RAIN MILLER 44.52N 98.99W
12/25/2016 U0.01 INCH HAND SD LAW ENFORCEMENT
HAND COUNTY SHERIFF REPORTS EVERYTHING IS
ICY. REPORT RELAYED VIA SOCIAL MEDIA.
&&
RVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1011 AM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FREEZING RAIN 9 SSW LOWRY 45.20N 100.07W
12/25/2016 E0.13 INCH POTTER SD COCORAHS
RAIN STARTED FALLING AT 9:15 AM AND BY 10 AM
A GLAZE OF ICE HAD FORMED ON EVERYTHING.
&&
RVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1043 AM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FREEZING RAIN FAULKTON 45.03N 99.13W
12/25/2016 U0.01 INCH FAULK SD NWS EMPLOYEE
LIGHT FREEZING RAIN AND SLEET MIXTURE
FALLING.
&&
RVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1058 AM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 AM SLEET GARDEN CITY 44.96N 97.58W
12/25/2016 U0.0 INCH CLARK SD CO-OP OBSERVER
RAIN JUST STARTED FALLING MIXING WITH
SLEET/FREEZING RAIN.
&&
RVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1235 PM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FREEZING RAIN TIMBER LAKE 45.43N 101.08W
12/25/2016 E0.10 INCH DEWEY SD PUBLIC
RAIN AND FREEZING RAIN FALLING SINCE 830 AM
MST. ICE BUILD UP ON POWER LINES AND ROADS
SLUSH COVERED AND SLICK. .
&&
NWS ABERDEEN SD
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1248 PM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM FREEZING RAIN ANDOVER 45.41N 97.90W
12/25/2016 E0.00 INCH DAY SD CO-OP OBSERVER
FREEZING RAIN SHOWER WITH A TRACE OF
ACCUMULATION.
&&
JTThe national radar mosaic for the moment the first event began.
21 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670270, 670269, 670274, 670271, 670272, 670276, 670277, 670275, 670273, 670285, 670288, 670290, 670286, 670278, 670279, 670280, 670281, 670293, 670282, 670283, 670284.